Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS Austin/San Antonio, TX

August 24, 2008Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 24, 2008, 3:33 PM CDT for Bexar County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 3:33 PM CDT (20:33 UTC)
Expired
Aug 24, 2008, 5:30 PM CDT
In force
117 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2205 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2205 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 242033
FFWEWX
TXC029-242230-
/O.NEW.KEWX.FF.W.0018.080824T2033Z-080824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEXAR COUNTY...

* UNTIL 530 PM CDT.

* AT 322 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING   
  FROM THUNDERSTORMS PRODUCING BRIEF HEAVY RAINS OF ONE TO TWO
  INCHES.

* LOCATIONS IN THE WARNING AREA INCLUDE WINDCREST...UNIVERSAL CITY...
  TIMBERWOOD PARK...THE DOMINION...TERRELL HILLS...ST. HEDWIG...
  SHAVANO PARK...SEA WORLD...SCHERTZ...SAN ANTONIO...OLMOS PARK...
  LIVE OAK...LEON VALLEY...LEON SPRINGS...KIRBY...HOLLYWOOD PARK...
  HILL COUNTRY VILLAGE...HELOTES...FAIR OAKS RANCH...CROSS
  MOUNTAIN...BULVERDE AND ALAMO HEIGHTS.

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2971 9839 2968 9839 2961 9834 2956 9829
      2957 9825 2949 9817 2949 9813 2941 9817
      2911 9842

$$
2 follow-up statements
000 
WGUS74 KEWX 242056
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SUN AUG 24 2008

TXC029-242230-
/O.CON.KEWX.FF.W.0018.000000T0000Z-080824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
356 PM CDT SUN AUG 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR BEXAR
COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CALAVERAS LAKE TO 7 MILES 
SOUTHEAST OF LACKLAND AFB TO HELOTES...MOVING SOUTH AND SOUTHWEST AT 
12 MPH.  LOCALLY HEAVY RAINS OF 1 TO 2 INCHES CAN BE EXPECTED IN A 
SHORT PERIOD OF TIME CAUSING RAPID RISES ON LOW WATER CROSSINGS. 

OTHER LOCATIONS IN THE WARNING AREA INCLUDE SEA WORLD...ELMENDORF AND
SOMERSET.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DONT DROWN.

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2971 9839 2968 9839 2961 9834 2956 9829
      2957 9825 2949 9817 2949 9813 2941 9817
      2911 9842

$$
000 
WGUS74 KEWX 242236
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 PM CDT SUN AUG 24 2008

TXC029-242250-
/O.EXP.KEWX.FF.W.0018.000000T0000Z-080824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
536 PM CDT SUN AUG 24 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR BEXAR COUNTY...

SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER BEXAR COUNTY
AND SAN ANTONIO THIS AFTERNOON ARE DIMINISHING AND THIS
TREND IS EXPECTED TO CONTINUE THROUGH 7 PM.

MOSTLY CLOUDY SKIES...WITH WIDELY SCATTERED SHOWERS WILL 
CONTINUE FOR THE NEXT HOUR...AND THEN DIMINISH.  ADDITIONAL
RAINFALL AMOUNTS NEAR A TRACE TO LESS THAN A TENTH OF AN INCH
ARE POSSIBLE.  AS A RESULT...THE FLASH FLOOD WARNING HAS
EXPIRED. 

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2971 9839 2968 9839 2961 9834 2956 9829
      2957 9825 2949 9817 2949 9813 2941 9817
      2911 9842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:40 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 24, 1:40 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CDT SUN AUG 24 2008

.DISCUSSION...
A NORTHERLY FLOW ALOFT WILL PERSIST THROUGH TUESDAY. REMAINS OF
TROPICAL STORM JULIO ARE PROGGED TO MOVE ACROSS NORTHERN MEXICO
WED AND LINK TO A BREAK IN THE RIDGE ALONG THE GULF COAST. THE
UPPER HI, WHICH HAS BEEN POISED OVER THE SOUTHERN ROCKIES, WILL
SLIDE EAST INTO THE STATE FRIDAY AND REMAIN THROUGH THE WEEKEND.
WEATHER CONDITIONS MAY REMAIN UNSTABLE OVER THE SOUTHERN MOST
COUNTIES TOWARD THE WEEKEND.

THE DEEP MOISTURE IS GETTING PUSHED SOUTHWESTWARD. THE P.W.S
WILL LOWER FROM THE NORTH WITH POCKETS OF 1.6 P.W. REMAINING
ACROSS AREAS SOUTH OF HWY 90. THE SOUTHWEST COUNTIES WILL BE
CLOSEST TO THE UPPER TROF TUESDAY AND WEDNESDAY. SO WILL KEEP POPS
GOING IN THIS AREA. RANDOM AIRMASS SHOWERS AND THUNDERSTORMS ALL
OTHER AREAS. IF THE REMAINS OF JULIO CONTINUE TO DRIFT OUT OF
MEXICO ACROSS SOUTH TEXAS THE CHANCE OF RAIN WILL GO UP. HOWEVER, IT
REMAINS TO BE SEEN. SO WONT DEVIATE TOO FAR FROM GUIDANCE FOR THE
UPCOMING WEEKEND.

TEMPS WILL BE PLEASANT FOR THE FIRST HALF OF THE WEEK. NEAR SEASONAL
MAX AND MIN TEMPS IN STORE DUE TO MOIST GROUND, LIGHT EASTERLY WINDS
AND DECREASED CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  95  73  97  74 /  20  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  71  95  68  99  70 /  20  10  20  10  10
DEL RIO INTL AIRPORT           71  93  74  95  74 /  40  20  10  -   10
SAN ANTONIO INTL AIRPORT       72  95  73  95  74 /  30  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/01
Hazardous weather outlook, Aug 24, 4:08 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 AM CDT SUN AUG 24 2008

TXZ171>173-183>194-202>209-217>225-228-250915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
408 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 24, 1:54 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT SUN AUG 24 2008

TXZ193-205>209-221-223-225-242000-
BASTROP-BEXAR-CALDWELL-COMAL-FAYETTE-GONZALES-GUADALUPE-LAVACA-
WILSON-
154 PM CDT SUN AUG 24 2008

...A LINE STRONG THUNDERSTORMS WERE AFFECTING BASTROP...BEXAR...
CALDWELL...COMAL...FAYETTE...GONZALES...GUADALUPE.. .LAVACA AND
WILSON COUNTIES...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
CISTERN TO 9 MILES NORTHEAST OF PALMETO TO MARION...MOVING SOUTHEAST
AT 7 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE
OF STORMS.
Special weather statement, Aug 24, 2:39 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 PM CDT SUN AUG 24 2008

TXZ193-205>209-221>225-242030-
BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-GONZALES-GUADALUPE-
KARNES-LAVACA-WILSON-
239 PM CDT SUN AUG 24 2008

...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...BEXAR...CALDWELL...
COMAL...DEWITT...FAYETTE...GONZALES...GUADALUPE...KARNES...LAVACA AND
WILSON COUNTIES...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MULDOON TO 10 MILES
NORTH OF SMILEY TO KIRBY...OR ALONG A LINE EXTENDING FROM FLATONIA TO
16 MILES SOUTHWEST OF GONZALES TO 7 MILES SOUTHWEST OF UNIVERSAL
CITY...MOVING SOUTHEAST AT 8 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
Special weather statement, Aug 24, 3:24 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT SUN AUG 24 2008

TXZ204-205-207-221>225-242115-
BEXAR-DEWITT-GONZALES-GUADALUPE-KARNES-LAVACA-MEDINA-WILSON-
324 PM CDT SUN AUG 24 2008

...STRONG THUNDERSTORMS WERE AFFECTING BEXAR...DEWITT...GONZALES...
GUADALUPE...KARNES...LAVACA...MEDINA AND WILSON COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHEAPSIDE TO
SUTHERLAND SPRINGS TO CLIFF...OR ALONG A LINE EXTENDING FROM 14 MILES
WEST OF YOAKUM TO 8 MILES NORTHWEST OF STOCKDALE TO 12 MILES
NORTHEAST OF CASTROVILLE...MOVING SOUTHEAST AT 7 MPH.

THESE STORMS WILL BE NEAR...
  SMILEY BY 340 PM CDT.
  SEA WORLD BY 345 PM CDT.
  NIXON BY 350 PM CDT.
  SUTHERLAND SPRINGS BY 405 PM CDT.
  SUTHERLAND SPRINGS BY 410 PM CDT.
  STOCKDALE BY 415 PM CDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:16 PM CDTAreal Flood AdvisoryEWXBexar119 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.